Wyoming, 2022

Damaging Wind in Wyoming, July 14, 2022

July 14, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over west central Campbell County, producing some wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over west central Campbell County, producing some wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 4:53 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 4:53 PM MST, 1 hour 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
553 PM MDT Thu Jul 14 2022

.DISCUSSION...(This Evening Through Thursday)
Issued at 123 PM MDT Thu Jul 14 2022

19Z surface analysis shows low pressure centered over south
central South Dakota breezy southerly winds with dewpoints in the
60s to lower 70s to the east of the low. Breezy northwesterly
winds are located to the west of the low with dewpoints in the
mid-50s to the mid-60s to the west. Drier air is in place over
northeastern Wyoming, where dewpoints are in the mid-40s to mid-
50s. The low level moisture, combined with diurnal heating has
increased the MUCAPE to 500-1000J/KG over northeastern Wyoming and
2000-3000 over western and central South Dakota.

A weak disturbance in the upper flow is currently producing some
thunderstorms near the higher terrain to the west of the forecast
area. The convection will spread eastward during the rest of this
afternoon, bringing isolated to scattered thunderstorms to
northeastern Wyoming and far western South Dakota into this
evening. A few severe thunderstorms are possible. Damaging wind
gusts the main severe threat, although some hail will also be
possible.

The upper ridge will remain in place on Friday, leading to
another warm/hot day over the northern plains. 1000-2000J/KG
MUCAPE will develop again the afternoon. Another shortwave
rounding the upper ridge will bring a chance of thunderstorms
again on Friday afternoon and evening, with shear sufficient for
a few strong to severe storms.

For Saturday through Wednesday, the upper level ridge will
continue to affect the weather over the northern plains. GFS and
ECMWF now show a low pressure system crossing North Dakota
sometime in the Monday night/Tuesday timeframe, which could
increase the chances for severe storms, especially across
northwestern South Dakota, however the exact timing of that
feature is still uncertain. The upper ridge will then rebound over
the region, bringing continued hot weather. Although most of the
days next week will be dry, isolated storms cannot be ruled out,
especially over and near the Black Hills due to the strong diurnal
heating.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 551 PM MDT Thu Jul 14 2022

Isolated showers and thunderstorms will continue to develop this
evening into the overnight hours. More storms are expected to
develop Friday afternoon and evening. Otherwise, VFR conditions
are expected through the forecast period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ032-
     043-046-047-049.

WY...None.
&&

DISCUSSION...10
AVIATION...13
Hazardous weather outlook, Jul 14, 4:32 AM MST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
532 AM MDT Thu Jul 14 2022

SDZ001-002-012>014-024>031-041-042-044-072>074-WYZ054>058-071-
151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
532 AM MDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
across portions of the area late today and this evening,
especially from northeast Wyoming to the Black Hills area and
portions of southwest South Dakota, meaning that isolated severe
storms are possible. Primary hazards include large hail and strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms can be expected in most areas through
the weekend, mainly during the late afternoon and nighttime hours.
There is a marginal risk for severe thunderstorms Friday and
Saturday, mainly during the afternoon and evening hours, with the
more favorable chances across northeast Wyoming and far western
South Dakota.

A prolonged period of very warm to hot weather can be expected
into next week, with highs in the 90s to near 100 degrees across
the plains, 80s to lower 90s over the Black Hills. Elevated fire
weather conditions are likely at times, especially Sunday through
the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-046-047-049-151300-
Haakon-Jackson-Mellette-Todd-Tripp-
532 AM MDT Thu Jul 14 2022 /632 AM CDT Thu Jul 14 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

A heat advisory is in effect for this afternoon, with heat index
values reaching 100 to 105 degrees.

There is a marginal risk (level 1 of 5) of severe thunderstorms
this evening across much of the area, meaning that isolated
severe storms are possible. Primary hazards include large hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some chances for thunderstorms can be expected in most areas
through the weekend, mainly during the late afternoon and
nighttime hours. Severe thunderstorms are not expected at this
time.

A prolonged period of very warm to hot weather can be expected
into next week, with highs in the 90s to over 100 degrees across
the plains. Elevated fire weather conditions are likely at times,
especially Sunday through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 14, 5:46 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
646 PM MDT Thu Jul 14 2022

WYZ054-150115-
Northern Campbell WY-
646 PM MDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of west central
Campbell County through 715 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Echeta, or 28 miles northwest of Gillette, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Echeta around 655 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 10600 4462 10561 4437 10562 4438 10602
TIME...MOT...LOC 0045Z 271DEG 29KT 4452 10594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JC

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 14, 6:05 PM MST
Where
Campbell County, 1.7 mi NE of Echeta
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.470, -105.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041192.